Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 12, NWS Midland/Odessa, TX

April 25, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 25, 2014, 2:38 AM MDT for Eddy County, New Mexico. It took effect at Apr 26, 2014, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 25, 2014, 2:38 AM MDT (08:38 UTC)
In effect from
Apr 26, 2014, 10:00 AM MDT
Expired
Apr 25, 2014, 2:15 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 25, 2:09 AM MDT, 29 minutes earlier.

Area forecast discussion, Apr 25, 2:09 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 AM CDT Fri Apr 25 2014

.DISCUSSION...
The next upper level low pressure system is moving onshore across
the west coast today with a west to southwest flow aloft ahead of
it across west Texas and southeast New Mexico. Lee trough
formation and low level thermal ridging will result in much above
normal temperatures today and Saturday. Across the Permian Basin
east of the dryline today, the atmosphere is progged to become
unstable but am not anticipating any thunderstorm development
absent any meaningful height falls or significant shortwave in
the upper flow.

By Saturday the aforementioned upper level system is forecast to
dig to the southern Rockies. Height falls will increase forcing
aloft east of the dryline across the eastern Permian Basin in the
late afternoon and early evening. Isolated thunderstorms will be
possible by late afternoon ahead of the dryline but the better
chance of thunderstorms may hold off until after dark as a
Pacific cold front moves east and collides with a retreating
dryline across the central Permian Basin. If thunderstorms can
form they will have the potential to become severe given the
magnitude of the wind shear. Breezy to windy conditions will
develop with high winds possible in the Guadalupe Mountains
Saturday and Saturday night as the upper level system approaches.

The potent upper level system is forecast to track across the
western high plains Sunday. Behind the Pacific front temperatures
will be knocked back to near normal values Sunday with windy to
very windy conditions developing. Added areas of blowing dust
across the entire forecast area Sunday. Potential will exist for
an extensive plume of dust to arrive from the Mexican deserts in
the strong flow aloft. Will continue the high wind watch for the
Guadalupe Mountains. Later shifts will need to monitor for a watch
in the Davis Mountains as well given a 700 millibar wind forecast
of over 50 knots from the west to northwest.

For next week the massive and potent upper level low pressure
system is forecast to move very slowly through the plains and Ohio
Valley. Cyclonic flow aloft will persist through the week resulting
in much below normal temperatures. The latest runs of the GFS and
ECMWF suggest precipitation is possible for portions of the
forecast area Thursday and or Friday. Would like to see more
consistency in later model runs before adding any precipitation
these periods.

&&

.FIRE WEATHER...
An upper level trough will dig into the desert southwest and move
into the south central plains over the next several days. This will
cause westerly flow to increase causing critical fire weather
conditions to develop in southeastern New Mexico this afternoon and
spread through the entire area by Sunday. The Fire Weather Watch for
southeastern New Mexico has been upgraded to a Red Flag Warning for
today, and have left the Fire Weather Watch as is for Saturday. The
worst conditions will likely occur Sunday when the upper trough
moves across the area and winds will be strongest. Have not issued a
watch for Sunday yet, but one will no doubt be needed soon and it
will probably be for the entire CWA.

Saturday a dryline will be located in the eastern Permian Basin
along which showers and thunderstorms are expected to develop.
Lightning starts will be possible along the dryline where developing
thunderstorms will not be prolific rain producers.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 90  62  90  56  /   0   0  10  10
BIG SPRING TX              92  68  93  57  /  10  10  30  30
CARLSBAD NM                92  56  90  57  /   0   0   0   0
DRYDEN TX                  93  67  96  63  /  10  10  10  10
FORT STOCKTON TX           93  64  94  55  /   0   0  10  10
GUADALUPE PASS TX          82  58  77  43  /   0   0   0   0
HOBBS NM                   88  54  87  52  /   0   0   0   0
MARFA TX                   85  49  85  46  /   0   0   0   0
MIDLAND INTL AIRPORT TX    91  66  93  56  /   0   0  20  20
ODESSA TX                  90  67  92  58  /   0   0  10  10
WINK TX                    93  61  93  55  /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from Noon today to 8 PM MDT this evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     FIRE WEATHER WATCH from Saturday morning through Saturday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from Saturday morning through late Sunday night
     FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
     County.

TX...RED FLAG WARNING from Noon today to 8 PM MDT this evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from Saturday morning through Saturday
     evening FOR THE FOLLOWING ZONES... Andrews...Davis/Apache
     Mountains Area...Gaines...Guadalupe Mountains...Loving...
     Reeves County and Upper Trans Pecos...Van Horn and Highway
     54 Corridor...Ward...Winkler.

     HIGH WIND WATCH from Saturday morning through late Sunday night
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

10/12
Hazardous weather outlook, Apr 24, 12:48 PM MDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT THU APR 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT THU APR 24 2014 /1248 PM MDT THU APR 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM, WINDY AND DRY CONDITIONS ARE EXPECTED TO AFFECT THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS FRIDAY AFTERNOON AND
EVENING.  SINCE THESE CONDITIONS WILL PROMOTE RAPID FIRE GROWTH AND
SPREAD, A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THESE AREAS.

FIRE WEATHER CONCERNS WILL INCREASE SATURDAY AS ABOVE NORMAL
TEMPERATURES AND WINDY CONDITIONS PERSIST.  LOCATIONS ALONG AND WEST
OF A SEMINOLE TO KERMIT TO FORT DAVIS LINE WILL POSSIBLY HAVE
CRITICAL FIRE CONDITIONS SATURDAY, WITH A FIRE WEATHER WATCH NOW IN
EFFECT FOR THESE AREAS.

TO THE EAST OF THE DRYLINE SATURDAY, THERE WILL BE A CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING OVER THE WESTERN LOW
ROLLING PLAINS, EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. IF
THUNDERSTORMS DEVELOP, SOME COULD BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

WINDY TO VERY WINDY CONDITIONS COULD AFFECT ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS SATURDAY AND SUNDAY AS AN UPPER LEVEL STORM
SYSTEM MOVES BY TO THE NORTH OF THE REGION AND IMPARTS STRONG MID
LEVEL WINDS TO THE SURFACE. HIGH WINDS WILL BE POSSIBLE IN THE
MOUNTAINS AND ADJACENT PLAINS, WHILE MOST OF THE LOWLANDS COULD
SEE SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH.
BLOWING DUST WILL ALSO MOST LIKELY ACCOMPANY THESE STRONG WESTERLY
WINDS.

IN ADDITION, CRITICAL FIRE WEATHER CONDITIONS COULD ENCOMPASS ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS SUNDAY.  WARM AND DRY
CONDITIONS ARE EXPECTED TO ACCOMPANY THE WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:52 AM MDTRed Flag WarningMAF17 hr
Apr 25, 2:11 PM MDTHigh Wind WatchMAF52 hr
Apr 25, 2:11 PM MDTHigh Wind WarningMAF64 hr
Apr 25, 2:11 PM MDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more52 hr
Apr 25, 2:37 PM MDTRed Flag WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 6 more30 hr
Apr 25, 2:37 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more54 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.